ProHealth fibromyalgia Vitamin and Natural Supplement Store and Health
Home  |  Log In  |  My Account  |  View Cart  View Your ProHealth Vitamin and Supplement Shopping Cart
800-366-6056  |  Contact Us  |  Help
Facebook Google Plus
Fibromyalgia  Chronic Fatigue Syndrome & M.E.  Lyme Disease  Natural Wellness  Supplement News  Forums  Our Story
Store     Brands   |   A-Z Index   |   Best Sellers   |   New Products   |   Deals & Specials   |   Under $10   |   SmartSavings Club

Trending News

Lady Gaga Documentary Reveals the Severity of Her Fibromyalgia Pain

VIDEO: Fibromyalgia is Real - A Video for Nonbelievers

Why Lady Gaga having fibromyalgia is both a blessing and curse for the fibromyalgia community

An Overlooked Issue in Fibromyalgia? Study Highlights Problems Standing (Orthostatic Intolerance)

Is the Fibro-fog in Fibromyalgia a Prelude to Dementia?

Glial Cell Inhibitors: The Next Sleep Drugs for Fibromyalgia and Chronic Fatigue Syndrome (ME/CFS)?

How Myofascial Release Got Me Back On My Feet Again

Born this Way – Me & Lady Gaga

Pain and Prejudice: Surviving Fibromyalgianess

Unravelling the Mysteries of ME/CFS and Fibromyalgia: Meet the Man Behind the Book

 
Print Page
Email Article

Milnacipran-Associated Morbilliform Rash and Serotonin Toxicity

  [ 1 vote ]   [ Discuss This Article ]
www.ProHealth.com • July 19, 2013


Editor's comment: Although rare, a morbilliform rash and/or serotonin toxicity can be serious side effects of milnacipran (Savella).  A morbilliform rash is one that has a flat reddish base with a raised eruption in the center, resembling measles.  Serotonin toxicity (also called Serotonin Syndrome) is a potentially life-threatening condition resulting from elevated levels of serotonin, usually due to ingestion of two or more drugs (for example, MAOIs, SSRIs) that interfere with serotonin metabolism at different points.  The following abstract is a case study of a patient who developed a morbilliform rash and serotonin toxicity after adding milnacipran to the medications she was already taking. 

Occurrence of milnacipran-associated morbilliform rash and serotonin toxicity.

By Amanda M. Huskey, Cassandra C. Thomas, and James Aubrey Waddell

Abstract:

OBJECTIVE: To report the development of morbilliform rash and serotonin toxicity after the addition of milnacipran to a patient's medication therapy.

CASE SUMMARY: A 57-year-old white female presented to the emergency department because of a full-body morbilliform rash, which appeared 9 days after initiation of milnacipran 50 mg twice daily. In the emergency department the patient's vital signs were: heart rate 121 beats/min, blood pressure 180/100 mm Hg, and temperature 38.9 °C. The patient reported diarrhea, nausea, dizziness, restlessness, and increased muscle pain.

Her history included recurrent breast cancer first diagnosed in 1999, hypertension, fibromyalgia, depression, osteopenia, gastroesophageal reflux disease, insomnia, and endometriosis. Her home medications included milnacipran, fluoxetine, alprazolam, zolpidem, zoledronic acid, anastrozole, doxepin, ranitidine, levocetirizine, doxazosin, tramadol, vitamin D, and ferrous gluconate.  The patient's increased heart rate, blood pressure, and temperature, as well as restlessness, self-reported diarrhea and nausea, and self-reported increase in muscle pain, indicated serotonin toxicity.

Milnacipran, fluoxetine, and tramadol were discontinued, while doxepin was continued. Treatment consisted of acetaminophen, diphenhydramine, methylprednisolone, promethazine, and hydralazine 10 mg intravenously. The following morning all vital signs were within normal limits and the patient's diarrhea, nausea, dizziness, restlessness, and muscle pain resolved. She was discharged the following morning. The rash had resolved after day 2 of hospital discharge, which was the fourth day after discontinuation of milnacipran.

DISCUSSION: Given the patient's symptoms, the timing of symptom onset, the patient's history, and findings on physical examination, as well as use of the Naranjo probability scale, milnacipran was deemed the probable cause of the morbilliform reaction and serotonin toxicity. Only 1 case report of rash and 2 case reports of serotonin syndrome associated with milnacipran have been reported.

CONCLUSIONS: It is important to increase awareness of the possibility of developing morbilliform rash and serotonin toxicity with milnacipran therapy, as both conditions can be associated with poor outcomes if not detected early and treated appropriately.

Source: The Annals of Pharmacotherapy, July 2013. By Amanda M. Huskey, Cassandra C. Thomas, and James Aubrey Waddell. PharmD Student, College of Pharmacy, University of Tennessee, Knoxville, TN.




Post a Comment

Featured Products From the ProHealth Store
Energy NADH™ 12.5mg FibroSleep™ B-12 Extreme™


Article Comments



Be the first to comment on this article!

Post a Comment


 
Optimized Curcumin Longvida with Omega-3

Featured Products

Optimized Curcumin Longvida® Optimized Curcumin Longvida®
Supports Cognition, Memory & Overall Health
Energy NADH™ 12.5mg Energy NADH™ 12.5mg
Improve Energy & Cognitive Function
Hydroxocobalamin Extreme™ Hydroxocobalamin Extreme™
The B-12 Your Brain Needs for Detox & Sharpness
Guaifenesin FA™ Guaifenesin FA™
Helps the Body Eliminate Excess Calcium and Phosphates
FibroSleep™ FibroSleep™
The All-in-One Natural Sleep Aid

Natural Remedies

Front Line Defense Against Colds & Flu - Support for Healthy Immune System Balance Front Line Defense Against Colds & Flu - Support for Healthy Immune System Balance
Live Without Anxiety or Stress Live Without Anxiety or Stress
Curcumin - a Golden Gift of Nature with Benefits Still Untold Curcumin - a Golden Gift of Nature with Benefits Still Untold
Repair Damaged Mitochondria and Reduce Fatigue Up to 45% Repair Damaged Mitochondria and Reduce Fatigue Up to 45%
Rejuvenating the Brain - How PQQ Helps Power Up Mental Processing Rejuvenating the Brain - How PQQ Helps Power Up Mental Processing

CONTACT US
ProHealth, Inc.
555 Maple Ave
Carpinteria, CA 93013
(800) 366-6056  |  Email

· Become a Wholesaler
· Vendor Inquiries
· Affiliate Program
SHOP WITH CONFIDENCE
Credit Card Processing
SUBSCRIBE TO OUR NEWSLETTERS
Get the latest news about Fibromyalgia, M.E/Chronic Fatigue Syndrome, Lyme Disease and Natural Wellness

CONNECT WITH US ProHealth on Facebook  ProHealth on Twitter  ProHealth on Pinterest  ProHealth on Google Plus

© 2017 ProHealth, Inc. All rights reserved. Pain Tracker App  |  Store  |  Customer Service  |  Guarantee  |  Privacy  |  Contact Us  |  Library  |  RSS  |  Site Map